Whether you are already on birth control or are looking to start a new method, headlines in fall 2016 about a Danish study linking hormonal birth control and depression may have made you feel uneasy. However, trying to decipher different studies may not be the best course of action when trying to determine which form of birth control is right for you.
The prospective cohort study, published in JAMA Psychiatry in November 2016, followed more than one million women adults and adolescents aged 15 to 34 years living in Denmark from 2000 to 2013. None of the women in the study had been previously diagnosed with depression.
Based on the results, the study’s authors found an increased risk of first-time antidepressant use and depression diagnosis among women using hormonal birth control in Denmark.
“Use of hormonal contraception, especially among adolescents, was associated with subsequent use of antidepressants and a first diagnosis of depression, suggesting depression as a potential adverse effect of hormonal contraceptive use,” researchers concluded.
However, Kristyn Brandi, M.D., F.A.C.O.G., a family planning specialist at Boston University and Boston Medical Center, said the study results are not cut and dry.
“We’ve talked a lot about that study, and it doesn’t seem like the study was well done enough so that we can definitively say that there’s a link,” Dr. Brandi told HealthCentral in a phone interview. “We’ve seen some holes in the study that make that evidence seem less firm.”
The study may make it seem like birth control is linked to depression, but there are causation issues, Dr. Brandi said. Because the study looked at such a large group of women, it’s natural to see some depression — but the study does not necessarily show that birth control was the cause of that depression, she said.
Additionally, for those in the study who had started antidepressant medication while using birth control, further context about the women’s lives was missing. Namely, Dr. Brandi said, it did not factor in whether the person actually had depression or whether they were using the antidepressant drug for other reasons.
“We use antidepressants for many different things other than depression, so it’s not a great marker for correlation,” she said.
While Dr. Brandi said she has heard some patients anecdotally express concern about feeling depressed or experiencing mood changes while using birth control, she emphasized the individual nature of reactions to birth control. While one person may experience a certain side effect while using a birth control method, another person using the same method may not.
“It’s another one of those things that I recommend waiting to see how you feel about them after you’ve used them for a while because everyone is different and will have different reactions to medication,” Dr. Brandi said.
In fact, the treatment of premenstrual syndrome (PMS) symptoms — which include mood changes, such as depression, before your period — is actually considered to be one potential benefit of taking birth control pills, according to the American College of Obstetricians and Gynecologists (ACOG).
It may be difficult for patients to wade through information they come across in the media about different forms of birth control when the information often appears to be contradictory. For example, in 2013, another large study made headlines for suggesting that hormonal birth control use actually reduced symptoms of depression. Media coverage about these types of studies may be inconsistent, contributing to the confusion.
While depression as a side effect of hormonal contraception may be debatable, the reality is that there are other known possible side effects to most available methods of birth control. For example, according to ACOG, possible side effects of taking combined hormonal birth control pills include headache, nausea, breast tenderness, and breakthrough bleeding. Even nonhormonal methods can have side effects; the copper IUD, for example, may increase menstrual pain and bleeding during the first few months of use.
But the reality of potential side effects doesn’t mean you can’t find a method that works for you, Dr. Brandi said.
If you want to start a new birth control method but you are worried about potential side effects, Dr. Brandi said the best course of action is to have a conversation with your health care provider, whether that be an ob-gyn or a primary care physician. Your provider can answer any questions you have and help clear up misconceptions about different forms of birth control that you may have come across in the media.
In addition to speaking with a provider about your concerns, another option is to get information from reliable online sources that have been verified by physicians, she said.
Telling your health care provider exactly what you are looking for in a birth control method is an important first step, Dr. Brandi said. For example, other than the method’s effectiveness in preventing pregnancy, you may be interested in a method that has fewer potential side effects or one that has other benefits, like lighter periods or longer duration of use. The information gathered during the conversation with your health care provider will help you figure out what options are available that match your needs, Dr. Brandi said.
“Everyone’s different,” she said. “The best step is to talk to your doctor to see if they can give you some more information and try to help you make the choice that’s best for you.”
So what should you do if you are experiencing negative side effects to your birth control? A good rule of thumb is to wait about three months to see whether they go away before switching to a new method, Dr. Brandi said.
“That usually will give us the best indication of how [your] body will react to it long-term,” she said. “So if [you’re] having side effects that [you] are not happy with, usually within that three month [time], those side effects should go away.”
“If not, it might be time to switch methods.”
Lara is a digital editor for HealthCentral. She is the site’s staff writer, Sexual Health editor, and email newsletter chief. Previously, she worked as the patient education editor at the American College of OB-GYNs, where she became obsessed with learning about women’s health. She also freelances as a news writer/editor at WTOP.com. Connect with her on Twitter @laradesanto.